Tornadoes · United States · Virginia · 2008

EF1 tornado, Lawrenceville to Purdy, Virginia, April 28, 2008

From Lawrenceville to Purdy, this EF1 tornado ran 16.0 miles across Brunswick and Greensville counties on April 28, 2008, touching down at 2:48 PM EDT and reaching 250 yards wide. It killed nobody, and did $705,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
April 28, 2008
Touchdown
2:48 PM EDT (18:48 UTC)
Lifted
2:58 PM EDT (18:58 UTC)
On the ground
10 minutes
Path length
16.0 miles (25.7 km)
Path width
250 yards (229 m)
Deaths
0
Injuries
0
Property damage
$705,000
Counties
Brunswick and Greensville counties
Touchdown point
36.730, -77.805
Lift-off point
36.843, -77.592
Record number
0804281248-01

What the Weather Service recorded

Severe thunderstorms in advance of a cold front produced numerous tornadoes across central and eastern Virginia.

A tornado touched down near Iron Bridge Road south of Lawrenceville, then continued northeast across Milas Dr., Western Mill Road, Belfield Road to Big Horn Road. Numerous trees were uprooted and snapped off. One mobile home was destroyed, siding and sections of roof were ripped off of carports, and there was damage to siding and roofs of a few houses. Numerous trees were uprooted and twisted as the tornado continued over rural land to near Callaville. Tornadic damage continued into Greensville County.

Tornadic damage continued from one mile east of Callaville at the Brunswick/Greensville county border northeast to just north of Purdy. Trees were knocked down and snapped along Doodlum Road.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 17:15 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the tornado touched down at Apr 28, 9:56 AM EDT, 4 hours 52 minutes earlier.

Area forecast discussion, Apr 28, 9:56 AM EDT, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
956 AM EDT MON APR 28 2008

.SYNOPSIS...
A COLD FRONT SLOWLY MOVES ACROSS THE AREA THIS AFTERNOON...THEN
PUSHES OFFSHORE TONIGHT. A TROF OF LOW PRESSURE MOVES ACROSS THE
AREA TUESDAY MORNING...FOLLOWED BY HIGH PRESSURE RETURNING LATER
TUESDAY THROUGH FRIDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
INTERESTING AFTRN SHAPING UP (AS TO WHETHER ANY SVR DVLPS). ERLY
AM VSBY LOOP AND SFC OBS INDCTG SOME PRTL SUN ACROSS SERN VA/NE NC
PAST FEW HRS ALLOWING FOR SOME HTNG TO OCCUR. HOWEVER... INITIAL
BAND OF SHWRS AHEAD OF BNDRY NOW WORKING ITS WAY E INTO THIS AREA.
CLDS AND PCPN ASSCTD WITH THIS BAND SHUD HELP TO HOLD DOWN ANY
FRTHR HTNG ACROSS SERN SCTNS OVR THE NEXT SVRL HRS.

MEANWHILE...FRNTL BNDRY PUSHES E WITH LTST DATA SHOWING BEST SPRT
FOR CONVECTION BEING ACROSS THE SERN SCTNS OF FA...MAINLY E OF I95
AND S OF I64. HIGHEST CAPES AND LOWEST LIS PROGGED AFTR 18Z. THIS
FITS WELL WITH SPCS SWODY1 MORN UPDATE. OTW...LOW CLDS AND RAIN
SHUD LIMIT ANY SVR THREAT FROM THE I95 CORRIDOR ON W. MSTR AND
12Z SNDGS CONT TO SPRT HVY RAINERS AS PWS AVG ARND 1.5 IN.
THUS...AFRN UPDATE WILL FOLLOW THE ABOVE SCENARIO. HAVE ALRDY
UPDATED HWO WITH LTST INFO.

WILL KEEP TMPS GNRLY FROM TH U60S-M70S ATTM. MAY TWEEK A BIT AFTR
SEEING THE 10 AM OBS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
FNT MVS OFFSHR ARND MDNGT OR SHORTLY THEREAFTER...BRINGING TO AND
END CHCS FOR WDSPRD RA. WKNG/TRAILING UPR LVL SYS CRSS THE RGN TUE
MRNG W/ PSBL ISLTD SHRAS...ESP NRN HALF OF FA. OTRW...DRYING AND
COOLER WX XPCTD TUE (AFTN) THROUGH WED NGT AS SFC HI PRES SLOLY
BUILDS OVR FA. LO TEMPS TNGT FM THE UPR 40S TO MID 50S...HI TEMPS
TUE IN THE 60S. LO TEMPS MON NGT FM THE MID 30S (INTR ERN SHR) TO
UPR 30S-LWR 40S MOST OTR PLCS. HI TEMPS ON WED AGN GENLY IN THE 60S.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
DRIER/WRMR WX RETURNS FOR THU THROUGH SAT. HI PRES MVS OFF THE
CST. A WRMFNT OR BACKDOOR BNDRY WILL LAY NR THE NNE CTYS THU AFTN
INTO SAT MRNG. A CDFNT WILL APPROACH FM THE W SAT...THEN CROSS
THE AREA SAT NGT AND THE FIRST PART OF SUN. WILL MAINTAIN DRY WX
WED NGT THRU FRI NGT...THEN HAVE SLGT CHC TO CHC POPS...GENLY FM
SAT AFTN THROUGH SUN.

MAX TEMPS WILL RANGE FM THE UPR 60S TO LWR 80S...WITH FRI AND SAT
LIKELY BEING THE WRMEST DAYS. MIN TEMPS WILL RANGE THRU THE 40S TO
ARND 50 THU...THEN GENERALLY IN THE 50S FRI THRU SUN.

&&

.AVIATION /14Z MONDAY THROUGH FRIDAY/...
IFR CIGS AND VSBYS ACROSS THE AREA THIS MORNING...WITH LOW LEVEL
MOISTURE REMAINING HIGH IN WAKE OF A WARM FRONT THAT CONTINUES TO
PUSH FARTHER TO OUR NORTH. PATCHY DRIZZLE AND OFF AND ON RAIN
SHOWERS TO CONTINUE THROUGH THE DAY. EXPECT CIGS AND VSBYS TO
IMPROVE LATER THIS MORNING AND AFTERNOON AS WINDS INCREASE...BUT
CONDITIONS SHOULD BE MVFR AT BEST.

A STRONG COLD FRONT APPROACHES FROM THE W AND MOVES THROUGH THE
REGION LATE THIS AFTERNOON AND EVENING. TSTORMS WILL BE LIKELY WITH
THE FRONTAL PASSAGE...ALONG WITH INCREASING SW WINDS THROUGH THE
DAY. VSBYS AND CIGS WILL BE REDUCED AGAIN LATER TODAY IN THE
HEAVIEST RAIN/TSTORMS.

HIGH PRESSURE BUILDS IN ACROSS THE REGION EARLY TUE AND THEN
HOLDS IN PLACE FOR THE REMAINDER OF THE WEEK...WITH A RETURN OF
MOSTLY CLEAR TO PARTLY CLOUDY SKIES AND DRY CONDITIONS.

&&

.MARINE...
SEAS AT BUOY 44009 STILL RUNNING BTWN 6 AND 7 FT THIS MORNING.
EXPECT SEAS TO BUILD TO AOA 5 FT FARTHER TO THE S AND ACROSS ALL
ATLANTIC WATERS BY EARLY AFTERNOON...ALONG WITH INCREASING S WINDS
AS A STRONG COLD FRONT APPROACHES FROM THE W. GUSTS TO 30 KT
POSSIBLE LATER TODAY AS THE FRONT DRAWS CLOSER. WINDS BECOME SW
THIS EVENING...AND THEN NW BY EARLY TUE BEHIND THE COLD FRONT.

WINDS WILL ALSO INCRS OVER CHES BAY AND CURRITUCK SOUND LATER THIS
MORNING THROUGH EVENING (GUSTS TO 20 KT). WINDS EASE TO BLO 20 KT
LATE THIS EVENING AS THE FRONT MOVES THROUGH.

HI PRES WILL BLD INTO/OVR THE AREA FOR LATER TUE THRU WED...THEN
MOVES OFF THE MID ATLC/SE CST FOR THU THRU FRI.

&&

.CLIMATE...
INCLUDING RAINFALL THROUGH 9AM...RICHMOND HAS RECORDED 7.32 INCHES
IN THE MONTH OF APRIL WHICH IS MORE RAINFALL THAN ANY APRIL SINCE
1918 WHEN 8.02 INCHES FELL. THE ALL TIME APRIL PRECIPITATION RECORD
FOR RICHMOND IS 8.89 INCHES SET IN 1889. A GOOD AMOUNT OF RAIN WILL
FALL ACROSS EASTERN VA TODAY TODAY...THOUGH MOST LIKELY A HALF TO AN
INCH FOR THE RICHMOND METRO AREA.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR
     ANZ630>632.
     SMALL CRAFT ADVISORY UNTIL 1 AM EDT TUESDAY FOR ANZ633.
     SMALL CRAFT ADVISORY FROM 1 PM THIS AFTERNOON TO 1 AM EDT
     TUESDAY FOR ANZ654-656-658.
     SMALL CRAFT ADVISORY UNTIL 6 PM EDT TUESDAY FOR ANZ650-652.

&&

SYNOPSIS...MPR
NEAR TERM...MPR
SHORT TERM...ALB
LONG TERM...ALB/TMG
AVIATION...JRL
MARINE...JRL
CLIMATE...BAJ
Hazardous weather outlook, Apr 28, 9:28 AM EDT, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
928 AM EDT MON APR 28 2008

ANZ650-652-291330-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
928 AM EDT MON APR 28 2008

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...TODAY AND TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY

ALSO...A COLD FRONT WILL CROSS THE AREA LATER TODAY THROUGH TONIGHT.
WIDESPREAD SHOWERS...AND SCATTERED THUNDERSTORMS ARE EXPECTED...
WITH LOCALLY HEAVY RAINFALL POSSIBLE. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS. THE TIME FRAME FOR ANY SEVERE THUNDERSTORMS
WILL BE BETWEEN 2 PM AND 10 PM. THE MAIN SEVERE THREAT WILL BE
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ654-656-658-291330-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-
928 AM EDT MON APR 28 2008

...SMALL CRAFT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 1 AM
EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...TODAY AND TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY

ALSO...A COLD FRONT WILL CROSS THE AREA LATER TODAY THROUGH TONIGHT.
WIDESPREAD SHOWERS...AND SCATTERED THUNDERSTORMS ARE EXPECTED...
WITH LOCALLY HEAVY RAINFALL POSSIBLE. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS. THE TIME FRAME FOR ANY SEVERE THUNDERSTORMS
WILL BE BETWEEN 2 PM AND 10 PM. THE MAIN SEVERE THREAT WILL BE
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>632-291330-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
928 AM EDT MON APR 28 2008

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE BAY
AND THE SOUTHERN CHESAPEAKE BAY.

.DAY ONE...TODAY AND TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY

ALSO...A COLD FRONT WILL CROSS THE AREA LATER TODAY THROUGH TONIGHT.
WIDESPREAD SHOWERS...AND SCATTERED THUNDERSTORMS ARE EXPECTED...
WITH LOCALLY HEAVY RAINFALL POSSIBLE. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS. THE TIME FRAME FOR ANY SEVERE THUNDERSTORMS
WILL BE BETWEEN 2 PM AND 10 PM. THE MAIN SEVERE THREAT WILL BE
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ633-291330-
CURRITUCK SOUND-
928 AM EDT MON APR 28 2008

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 AM EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CURRITUCK SOUND.

.DAY ONE...TODAY AND TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY

ALSO...A COLD FRONT WILL CROSS THE AREA LATER TODAY THROUGH TONIGHT.
WIDESPREAD SHOWERS...AND SCATTERED THUNDERSTORMS ARE EXPECTED...
WITH LOCALLY HEAVY RAINFALL POSSIBLE. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS. THE TIME FRAME FOR ANY SEVERE THUNDERSTORMS
WILL BE BETWEEN 2 PM AND 10 PM. THE MAIN SEVERE THREAT WILL BE
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-291330-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-
BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-
MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
928 AM EDT MON APR 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH
CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...
A COLD FRONT WILL CROSS THE AREA LATER TODAY THROUGH TONIGHT.
WIDESPREAD SHOWERS...AND SCATTERED THUNDERSTORMS ARE EXPECTED...
WITH LOCALLY HEAVY RAINFALL POSSIBLE. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS MAINLY ALONG AND EAST OF INTERSTATE 95. THE
TIME FRAME FOR ANY SEVERE THUNDERSTORMS WILL BE BETWEEN 2 PM AND
10 PM. THE MAIN SEVERE THREAT WILL BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

44

In the hours before

Special weather statement, Apr 28, 12:31 PM EDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1231 PM EDT MON APR 28 2008

NCZ015>017-032-102-VAZ095-097>100-281730-
ACCOMACK VA-CAMDEN NC-CHESAPEAKE VA-EASTERN CURRITUCK
NC-NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-PASQUOTANK NC-PERQUIMANS
NC-VIRGINIA BEACH VA-WESTERN CURRITUCK NC-
1231 PM EDT MON APR 28 2008

...SHOWERS AND POSSIBLE THUNDERSTORMS MOVING ACROSS THE AREA...

AT 1231 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A BROKEN LINE OF SHOWERS AND POSSIBLE THUNDERSTORMS FROM 7 MILES
SOUTHWEST OF EXMORE TO WINFALL...MOVING NORTHEAST AT 40 MPH. THE
SHOWERS WILL BE NEAR...
  ELIZABETH CITY AROUND 1245 PM EDT...
  CAMDEN AROUND 1250 PM EDT...
  CURRITUCK AROUND 100 PM EDT...

RAINFALL RATES OF ONE HALF INCH PER HOUR WILL LIKELY CAUSE PONDING
OF WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING
AND FLOOD PRONE AREAS.

44
Special weather statement, Apr 28, 12:57 PM EDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1257 PM EDT MON APR 28 2008

VAZ065-066-281800-
LUNENBURG VA-MECKLENBURG VA-
1257 PM EDT MON APR 28 2008

...STRONG THUNDERSTORM MOVING INTO SOUTH CENTRAL VIRGINIA...

AT 1257 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 29 MILES SOUTHWEST OF CHASE CITY...OR ABOUT OVER
VIRGILINA...MOVING NORTHEAST AT 61 MPH. THE STRONG THUNDERSTORMS WILL
BE NEAR BUFFALO JUNCTION AT 105 PM EDT...FINCHLEY AT 110 PM EDT...
SKIPWITH AT 115 PM EDT...ROGERS CORNER AT 120 PM EDT...WIGHTMAN AT
125 PM EDT...WILBURN AT 130 PM EDT.

WIND GUSTS TO 45 MPH WILL BE POSSIBLE WITH THESE STORMS.

PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING AND FLOOD
PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE
THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE
PASSED.

WAMSLEY
Special weather statement, Apr 28, 12:58 PM EDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1258 PM EDT MON APR 28 2008

NCZ016-017-VAZ097-098-281745-
CAMDEN NC-CHESAPEAKE VA-VIRGINIA BEACH VA-WESTERN CURRITUCK NC-
1258 PM EDT MON APR 28 2008

...SHOWER PRODUCING HEAVY RAINFALL APPROACHING THE BORDER...

AT 1258 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SHOWER...PRODUCING HEAVY RAINFALL...ABOUT 5 MILES NORTHEAST OF SOUTH
MILLS...MOVING NORTHEAST AT 40 MPH. THE SHOWER WILL BE NEAR
NORTHWEST AT 105 PM EDT...HICKORY AT 110 PM EDT...MOUNT PLEASANT AT
115 PM EDT...PRINCESS ANNE AT 120 PM EDT...OCEANA NAS AT 125 PM
EDT...VIRGINIA BEACH OCEANFRONT AT 130 PM EDT.

RAINFALL RATES OF UP TO ONE INCH PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND
FLOOD PRONE AREAS. A RUMBLE OF THUNDER IS ALSO POSSIBLE WITH THIS
SHOWER.

44
Special weather statement, Apr 28, 1:11 PM EDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
111 PM EDT MON APR 28 2008

VAZ048-049-060>064-066>069-281815-
AMELIA VA-CAROLINE VA-CUMBERLAND VA-FLUVANNA VA-GOOCHLAND VA-HANOVER
VA-LOUISA VA-LUNENBURG VA-NOTTOWAY VA-POWHATAN VA-PRINCE EDWARD VA-
111 PM EDT MON APR 28 2008

...A LINE OF SHOWERS WITH BRIEF HEAVY RAINFALL MOVING INTO THE
VIRGINIA PIEDMONT...

AT 111 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM FROM 8 MILES WEST OF HADENSVILLE TO 28 MILES
SOUTHWEST OF HAMPDEN SYDNEY...OR FROM 7 MILES EAST OF PALMYRA TO 6
MILES NORTHEAST OF NATHALIE...MOVING NORTHEAST AT 38 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR   MINERAL AROUND 130 PM EDT...  HAMPDEN
SYDNEY AROUND 135 PM EDT...
  GOOCHLAND AROUND 205 PM EDT...
  CREWE AROUND 210 PM EDT...
  POWHATAN AROUND 215 PM EDT...

EXPECT OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
RAINFALL...AND WIND GUSTS TO 30 MPH WITH THESE STORMS. PONDING OF
WATER ON ROADWAYS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

WAMSLEY
Special weather statement, Apr 28, 1:39 PM EDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
139 PM EDT MON APR 28 2008

VAZ065-281845-
MECKLENBURG VA-
139 PM EDT MON APR 28 2008

...STRONG THUNDERSTORM MOVING OVER MECKLENBURG COUNTY...

AT 139 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 19 MILES SOUTH OF CHASE CITY...OR ABOUT 15 MILES
EAST OF VIRGILINA...MOVING NORTHEAST AT 38 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR RICHARDSON AT 145 PM EDT...EPPES FORK AT
150 PM EDT...KEATS AT 155 PM EDT...JOHN H KERR DAM AT 200 PM EDT...
BEECHWOOD AT 205 PM EDT...BRACEY AT 210 PM EDT.

WIND GUSTS TO 45 MPH WILL BE POSSIBLE WITH THESE STORMS.

PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING AND FLOOD
PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE
THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE
PASSED.

WAMSLEY
Special weather statement, Apr 28, 2:04 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
204 PM EDT MON APR 28 2008

VAZ060-062>064-066>076-281900-
AMELIA VA-CAROLINE VA-CHESTERFIELD VA-ESSEX VA-GOOCHLAND VA-HANOVER
VA-HENRICO VA-KING AND QUEEN VA-KING WILLIAM VA-LUNENBURG VA-NOTTOWAY
VA-POWHATAN VA-PRINCE EDWARD VA-RICHMOND VA-WESTMORELAND VA-
204 PM EDT MON APR 28 2008

...A LINE OF SHOWERS AND ISOLATED THUNDERSTORMS MOVING EASTWARD...

AT 204 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 9 MILES WEST OF MILFORD TO 15 MILES WEST OF
CREWE...OR FROM 9 MILES WEST OF MILFORD TO 8 MILES NORTHEAST OF
KEYSVILLE...MOVING NORTHEAST AT 50 MPH. THE STRONG THUNDERSTORMS WILL
BE NEAR...
  WORSHAMS AROUND 210 PM EDT...
  SABOT AROUND 215 PM EDT...
  FORT A.P. HILL AROUND 220 PM EDT...
  WINTERHAM AROUND 225 PM EDT...
  SUPPLY AROUND 230 PM EDT...
  ROLLINS FORK AROUND 235 PM EDT...

RAINFALL RATES OF ONE TO TWO INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND
FLOOD PRONE AREAS.

WAMSLEY

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Roanoke, VA (KRNK), 12:00Z

6.8 hours before the tornado, 167 km from the path. April 28, 2008.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2008-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 60 joules per kilogram, CIN -2, lifted condensation level 491 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Roanoke, VA at 12:00Z on 2008-04-28The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 149 square meters per square second, 0 to 6 km bulk shear 60 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
60 J/kg
Mixed-layer CIN
-2 J/kg
Surface CAPE
116 J/kg
Mixed-layer LCL
491 m above ground
0-6 km bulk shear
60 kt
0-1 km bulk shear
33 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1
0-3 km lapse rate
5.7 K/km

Open this sounding in Storm Lab

The surface observations

Emporia-Greensville Rgl Airport (EMV), 22 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Norfolk radar (KAKQ), 65 km away, was scanning. The volume nearest the touchdown began at 18:46 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2008 tornado in VirginiaEvery tornado in Virginia since 1950Warnings in force in Virginia nowThe forecast where you are

The other tornadoes of April 28, 2008

15 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 289:30 AM EDTEF0Cleveland, NC0.140$20,000
April 281:06 PM EDTEF0Taylor, FL0.330$75,000
April 281:10 PM EDTEF1Halifax, VA0.9240$500,000
April 282:25 PM EDTEF0Suwannee, FL0.150
April 283:40 PM EDTEF1City of Colonial Heights, VA1.08021$2.0 million
April 283:50 PM EDTEF1Greensville, VA2.050$15,000
April 284:05 PM EDTEF3City of Suffolk, VA24.0400200$30 million
April 284:10 PM EDTEF0Southampton, VA0.330$5,000
April 284:18 PM EDTEF1Surry, VA0.330$74,000
April 284:35 PM EDTEF0James City, VA0.550$200,000
April 284:40 PM EDTEF1Isle of Wight, VA3.050$184,000
April 284:45 PM EDTEF1Mathews, VA0.350$50,000
April 284:55 PM EDTEF0Gloucester, VA11.050$20,000
April 285:25 PM EDTEF0Beaufort, NC0.220
April 285:40 PM EDTEF0Hyde, NC0.120

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.